Montana, 2005

High Wind in Montana, May 19, 2005

May 19, 2005 · NWS TFX · 2 events in 2 counties and zones

A high wind event occurred during the late morning and afternoon hours on the 19th along the Northern Rocky Mountain front and adjacent plains. Reported wind speeds include: a gust to 61 mph at Browning and a gust to 60 mph at Cut Bank 3SW.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred during the late morning and afternoon hours on the 19th along the Northern Rocky Mountain front and adjacent plains. Reported wind speeds include: a gust to 61 mph at Browning and a gust to 60 mph at Cut Bank 3SW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 8:45 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, May 19, 8:45 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
945 AM MDT THU MAY 19 2005

.DISCUSSION...AREA OF SHOWERS IS MOVING THROUGH THE FAR EASTERN
ZONES AS OF 930 AM AND HAVE RAISED POPS FOR THAT AREA. PRECIPITATION
WILL BE EAST OF AREA BEFORE NOON. ALSO HAVE LOWERED POPS FARTHER
WEST WHERE THAT AREA OF SHOWERS WAS WHEN EARLIER UPDATE WAS ISSUED.
HAVE ALSO RAISED CLOUD COVER IN THE EAST FOR THE REST OF THIS
MORNING. SHORTWAVE WILL BE MOVING THROUGH NW MT TODAY AND COULD HELP
GENERATE SOME SHOWERS OR POSSIBLY THUNDERSHOWERS THIS AFTERNOON.
DOWNSLOPE WILL PROBABLY KEEP FAR NW PLAINS DRY. BLANK

&&

.PREV DISCUSSION... (ISSUED 304 AM MDT THU MAY 19 2005)

DISCUSSION...

TODAY THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE CENTER OVER THE
EASTERN PACIFIC IS NEARLY STATIONARY. MOIST SOUTHWEST FLOW AHEAD OF
THIS SYSTEM WILL MOVE OVER THE ZONES DURING THE NEXT FEW DAYS.
GENERALLY WEAK DYNAMICS ARE ASSOCIATED WITH THIS FLOW ALTHOUGH A
STRONG UPPER LEVEL JET IS MOVING OVERHEAD. MOST PRECIPITATION ACROSS
THE ZONES WILL BE AFTERNOON AND EVENING CONVECTION...ALTHOUGH MOST
MOISTURE ONLY IS AVAILABLE IN A FAIRLY SHALLOW LAYER AND WARM AIR
ALOFT WILL INHIBIT VERTICAL GROWTH REQUIRED FOR THUNDERSTORMS. IF
THUNDERSTORMS DO DEVELOP THEY WILL LIKELY HAVE TO BE OVER THE
MOUNTAINS...ALTHOUGH MOISTURE IS LACKING. A SURFACE LEE TROF WILL BE
IN PLACE ACROSS ALBERTA AND CENTRAL MONTANA TODAY AND DOWNSLOPE
WINDS WILL SPREAD ACROSS MOST OF THE CENTRAL AND NORTHERN ZONES LATE
THIS MORNING AND LAST INTO THE EVENING. THE AIRMASS COOLS SLIGHTLY
WITH THE SUCCESSION OF WEAK SHORTWAVES MOVING THRU THE FLOW ALOFT.
THE JET GRADUALLY MOVES NORTH BY SATURDAY AND THE AIRMASS WILL AGAIN
BEGIN TO WARM. ZELZER

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM RANGE MODELS CONTINUE
TO TREND TOWARD A MORE PROGRESSIVE PATTERN THIS PERIOD. PERIOD
BEGINS WITH AN UPPER RIDGE OVER THE FORECAST AREA SATURDAY NIGHT AND
EARLY SUNDAY FOR DRY CONDITIONS WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES. LATE SUNDAY THROUGH THROUGH TUESDAY...UPPER LEVEL FLOW
FLATTENS AS HEIGHTS RISE OVER THE SW CONUS AND THE EASTERN PACIFIC
UPPER LEVEL LOW SHIFTS NE INTO WESTERN CANADA. THIS PROVIDES A FAST
WESTERLY FLOW ACROSS THE REGION WITH EMBEDDED SHORTWAVE ENERGY
MOVING ALONG THE US/CAN BORDER. MODELS HAVING SOME TROUBLE TIMING
THESE FEATURES...HOWEVER SHOULD GENERALLY SEE DRY CONDITIONS ACROSS
MOST OF THE FORECAST AREA WITH TEMPERATURES NEAR SEASONAL AVERAGES.
CANNOT RULE OUT A FEW SHOWERS WITH THIS PATTERN...HOWEVER WITH
DIFFICULTY TIMING FAST MOVING SURFACE FEATURES AND SURFACE FLOW
GENERALLY DOWNSLOPE...WILL KEEP POPS LIMITED TO THE WESTERN MTNS.
WILL ALSO LIKELY SEE BREEZY CONDITIONS AT TIMES ALONG THE EAST
SLOPES MONDAY AND TUESDAY. HOENISCH

WEDNESDAY THROUGH FRIDAY...LATEST LONG RANGE MODELS CONTINUES TO BE
INCONSISTENT. LAST GFS RUN HAD A RIDGE BUILDING IN THE REGION WHILE
THE LATEST RUN AGREES WITH THE EUROPEAN MODEL DEVELOPING A TROUGH BY
WEDNESDAY MORNING. WITH THE INCONSISTENT NATURE OF THE MODELS WILL
GO WITH LOW CHANCE FOR PRECIPITATION IN THE PLAINS WITH A BETTER
CHANCE FOR MOUNTAIN SHOWERS. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
.PRELIMINARY POINT TEMPS/POPS...
GTF  71  44  66  41 /  60  10  20  20
CTB  66  41  63  38 /  30  10  20  20
HLN  71  46  67  42 /  60  20  20  20
BZN  70  44  68  38 /  30  10  20  20
WEY  57  36  56  33 /  30  30  20  20
DLN  68  43  64  38 /  20  20  10  20
HVR  74  45  70  44 /  30  10  10  20
LWT  70  45  64  40 /  60  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 19, 4:05 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT THU MAY 19 2005

MTZ008>015-044>055-201105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
May 19, 11:49 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, North Rocky Mountain Front

When
May 19, 1:20 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449124, 5449688.